Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 211, NWS Des Moines, IA

July 18, 2007Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 4:38 PM CDT for Wright County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 4:38 PM CDT (21:38 UTC)
Expired
Jul 18, 2007, 5:20 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wright County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:16 PM CDTTSTM WND DMGEagle Grove, IALAW ENFORCEMENT REPORTED TREE LIMBS AND POWERLINES DOWN IN EAGLE GROVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 2:09 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 182137
SVRDMX
IAC197-182230-
/O.NEW.KDMX.SV.W.0211.070718T2138Z-070718T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF EAGLE GROVE...OR ABOUT 15 MILES NORTH OF FORT
  DODGE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE GROVE BY 450 PM CDT...
  8 MILES SOUTH OF CLARION BY 455 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 151 AND 154.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4291 9351 4255 9350 4256 9398 4291 9397
TIME...MOT...LOC 2138Z 292DEG 43KT 4271 9405

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 182154
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT WED JUL 18 2007

IAC197-182230-
/O.CON.KDMX.SV.W.0211.000000T0000Z-070718T2230Z/
WRIGHT IA-
454 PM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WRIGHT COUNTY...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLARION TO WOOLSTOCK...OR ALONG A LINE
EXTENDING FROM 28 MILES NORTHEAST OF FORT DODGE TO 17 MILES EAST OF
FORT DODGE...MOVING EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GALT BY 500 PM CDT...
  ROWAN AND GALT BY 505 PM CDT...
  DOWS BY 510 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 151 AND 155.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OVER 
HUMBOLDT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4291 9351 4255 9350 4256 9398 4291 9397
TIME...MOT...LOC 2154Z 291DEG 48KT 4276 9373 4253 9384

$$

JUNGBLUTH
000 
WWUS53 KDMX 182220
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT WED JUL 18 2007

IAC197-182230-
/O.CAN.KDMX.SV.W.0211.000000T0000Z-070718T2230Z/
WRIGHT IA-
520 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR WRIGHT COUNTY IS CANCELLED...

AT 518 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4291 9351 4255 9350 4256 9398 4291 9397
TIME...MOT...LOC 2220Z 291DEG 48KT 4263 9329 4241 9340

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT WED JUL 18 2007

.DISCUSSION...
FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO
TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA
FOR THE REMAINDER OF THE FORECAST PERIOD.

UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST
WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN
ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT.
STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA
OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF
MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS
MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING
SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS
CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS
EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION
THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE
CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA
LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH
NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK
SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED
AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE
INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE
POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE
REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH
LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING.
AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL
BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM
CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE
CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE
NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED
ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES
OF PRECIP EXPECTED INTO THURSDAY.

LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA
FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD.
THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER
OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED
ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER
AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW
SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...18/18Z
AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD
BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME
MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN
IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH
THE NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY.

&&

ALBRECHT
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUL 18 2007

IAZ027-028-039-192045-
BUTLER-BREMER-BLACK HAWK-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH
TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE
THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY
MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>026-033>038-047>050-192045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE
AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ044>046-057>062-070>075-081>086-096-097-192045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING
INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY
EXCEED SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ092>095-192045-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY...
WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jul 18, 4:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S BANCROFT            43.26N 94.22W
07/18/2007                   KOSSUTH            IA   EMERGENCY MNGR

            CATTLE SHED DESTROYED BY STRONG WINDS.

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:54 AM CDTSevere Thunderstorm WarningDMXHancock, Winnebago51 min
Jul 18, 4:13 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas47 min
Jul 18, 4:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster41 min
Jul 18, 4:41 PM CDTSevere Thunderstorm WarningDMXFranklin49 min
Jul 18, 4:46 PM CDTFlash Flood WarningDMXBremer6 hr
Jul 18, 4:49 PM CDTSevere Thunderstorm WarningDMXHamilton56 min
Jul 18, 4:59 PM CDTSevere Thunderstorm WarningDMXWebster30 min
Jul 18, 5:14 PM CDTFlash Flood WarningDMXButler6 hr
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningDMXHardin45 min
Jul 18, 5:17 PM CDTSevere Thunderstorm WarningDMXBremer43 min
Jul 18, 5:37 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jul 18, 5:37 PM CDTSevere Thunderstorm WarningDMXStory53 min
Jul 18, 5:48 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama57 min
Jul 18, 5:57 PM CDTTornado WarningDMXGrundy21 min
Jul 18, 6:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningDMXPoweshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.